Drought, King
- When
- June 1, 12:00 AM CST to June 23, 12:00 AM CST
- Where
- King forecast zone
- Crop damage
- $500,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.617, -100.256 (the zone’s center; the record gives no point)
Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through May 2009, especially over the southern Rolling Plains. As a result, Severe (D2) drought conditions, which developed during late January 2009, were ongoing over Kent and King Counties at the beginning of June and Extreme (D3) drought was in place over…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through May 2009, especially over the southern Rolling Plains. As a result, Severe (D2) drought conditions, which developed during late January 2009, were ongoing over Kent and King Counties at the beginning of June and Extreme (D3) drought was in place over Stonewall County.
Beneficial rainfall totals of one to four inches improved moisture conditions over the southern Rolling Plains during mid and late June. This caused long-term rainfall deficits to improve into the 60% to 70% range of climatological normal values. Thus the U.S. Drought Monitor indicated an end of Extreme (D3) drought in Stonewall County on the 16th, and subsequent cessation of Severe (D2) drought over King County on the 23rd and Kent County by the month's end.
With the persistence of Severe (D2) drought over Stonewall County throughout June, however, some agricultural impacts continued to influence the local economy. The onset of periodic convective wetting rains helped the local cotton industry, although some planting was delayed due to the relative lack of rain in May. In addition, state agricultural officials estimate that cattle losses related to the drought will exceed $1 billion. Only a fraction of those losses occurred in the South Plains region with most of the land used for cotton production.
The total economic impact across the South Plains region in June was estimated at $2 million, with approximately $26 million dollars of economic loss occurring locally since the onset of severe (D2) drought conditions in January 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 10:43 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1143 PM CDT SUN MAY 31 2009 .AVIATION... LINE OF THUNDERSTORMS HAS BECOME MUCH WEAKER AS OUTFLOW RACED AHEAD OF THE MAIN LINE. SOME REDEVELOPMENT OF THIS LINE AS THE OUTFLOW MOVES ONTO THE ROLLING PLAINS INTO BETTER MOISTURE AND STRENGTHENING LOW LEVEL JET. WILL HANG ONTO A TEMPO TSRA GROUP AT KLBB FOR AN HOUR OR SO AFTER TAF ISSUANCE. HAVE LEFT OUT OF KCDS BUT WILL REEVALUATE BEFORE ISSUANCE. ANOTHER ROUND OF STORMS EXPECTED MONDAY AFTN/EVE WITH DRYLINE AND UPPER LEVEL SUPPORT. HAVE INSERTED PROB30 GROUPS AT BOTH KLBB AND KCDS. && .PREV DISCUSSION... /ISSUED 343 PM CDT SUN MAY 31 2009/ SHORT TERM... SPLIT FLOW COUPLET IS FOUND OVER THE WRN CONUS THIS AFTERNOON WITH A WELL PRONOUNCED CLOSED LOW OVER NRN AZ. WV IMAGERY INDICATES A COUPLE OF SPIRALING WAVES E OF THIS LOW. FIRST BAND HAS REACHED THE TX/NM BORDER AND WAS RESPONSIBLE FOR GENERATING A FEW STORMS OVER ERN NM INTO THE TX PANHANDLE. DEWPOINTS HAVE MIXED DOWN INTO THE UPPER 30S ACROSS THE SW THIS AFTERNOON AND THERE ARE CONCERNS THAT THIS ANEMIC MOISTURE AND WEAK DIFFLUENT FLOW AT THE SFC MAY HAMPER PRECIP CHANCES THERE SOMEWHAT...AT LEAST AT THE SURFACE. WAVE CONTINUES ACROSS THE CWFA THIS EVENING AND COULD SPARK A FEW STORMS FURTHER EAST BEFORE LOSS OF INSOLATION TAKES ITS TOLL. THAT SAID...NOCTURNAL 30 KT LLJ INDICATED BY LATEST RUC COULD KEEP THINGS GOING A LITTLE LONGER THAN WOULD OTHERWISE BE EXPECTED. INTO MONDAY...AZ LOW WEAKENS AND INCHES ITS WAY TOWARD THE SRN PLAINS. DRYLINE WILL PROVIDE A FOCUS FOR TSRA INITIATION WITH HIGHER CHANCES FOR STRONGER STORMS THAN TDY GIVEN MDT INSTABILITY AND 25-35 KT BULK SHEAR. WIND AND HAIL WOULD BE THE PRIMARY THREATS WITH THESE STORMS. 26 LONG TERM... HAVE ADJUSTED POPS UPWARD MON EVENING AS STRONG LLJ SHOULD MAINTAIN DECENT LOW-LVL MOISTURE ADVECTION/CONVERGENCE GOING WHILE LARGE-SCALE LIFT CONTINUES WITH UPPER TROUGH NEARBY. TUESDAY MAY HAVE THE BEST POTENTIAL FOR SOME SVR WX FOR PARTS OF THE CWA. GUIDANCE CONTINUES TO STRUGGLE WITH THE TIMING OF THE COLD FRONT BUT THE GENERAL CONSENSUS APPEARS TO BE FOR A SLOWER FROPA. WITH THIS IN MIND HAVE RAISED HIGH TEMPS SLIGHTLY AS FRONT NOT EXPECTED TO MOVE INTO NRN ZONES UNTIL AROUND 0Z WED. SOME LINGERING UNCERTAINTY REGARDING HOW FAR EAST THE DRYLINE WILL MOVE TUE AHEAD OF THE FRONT...AND HAVE KEPT POPS PRETTY LOW ACROSS THE WESTERN AND SOUTHERN SPLNS. HOWEVER...ALONG AND JUST BEHIND THE FRONT...STRONG MOISTURE CONVERGENCE AND LIFT SHOULD MAINTAIN TSTM ACTIVITY RIDING THE BOUNDARY S-SE OUT OF THE PANHANDLE. THE ROLLING PLAINS WILL HAVE THE HIGHEST CHANCES...WITH THE WESTWARD EXTENT OF SUFFICIENT MOISTURE STILL QUESTIONABLE. STORMS MOVING THROUGH THE FAR SE PANHANDLE/ROLLING PLAINS MAY BE SEVERE...WITH THE GFS PROGGING 3K J/KG MLCAPE AND 30 KTS OF 0-6 KM SHEAR IN THE CHILDRESS AREA AT 0Z WED. GFS NOW IN BROAD AGREEMENT WITH THE ECMWF THAT THE FRONT WILL GO TO THE GULF COAST...WITH COOL SFC RIDING AND PLENTY OF CLOUD COVER WED MORNING...WED/S HIGH TEMPS WILL BE MARKEDLY COOLER - MAINLY IN THE LOWER 80S. NW FLOW ALOFT COULD PUSH A FEW TSTMS ACROSS NM TOWARD THE CWA IN THE EVENING...BUT WITH THETA-E RIDGE SHUNTED INTO SE NM...PERMIAN BASIN THE CHCS OF ANYTHING MAKING IT INTO THE WESTERN COUNTIES APPEARS LOW. SHTWV RIDGING INCREASES ON THU AS UPPER LOW APPROACHES THE CALI COAST AND TEMPS SHOULD INCREASE. GFS AND ECMWF ARE STRUGGLING WITH THE PLACEMENT OF BAROCLINIC ZONE ACROSS THE PLAINS...BUT AS SW FLOW IS RE-ESTABLISHED THE CHANCES OF IT ENCROACHING ON THE FA SEEM REMOTE. THE UPPER LOW WILL WEAKEN AND MOVE NE THROUGH THE INTER- MOUNTAIN REGION NEXT WEEKEND...LIKELY TOO FAR WEST TO IMPACT THE SOUTH PLAINS...ALTHOUGH THE DEEPENING LEE TROUGH COULD TIGHTEN UP THE DRYLINE SAT AFTN. FOR NOW KEPT FRI-SUN WARM AND DRY...BUT SOMETHING TO BE WATCHED. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 56 89 56 86 54 / 20 20 20 20 20 TULIA 61 86 58 85 54 / 20 20 20 20 30 PLAINVIEW 60 86 60 88 55 / 20 20 20 20 20 LEVELLAND 59 88 61 90 57 / 20 20 20 10 20 LUBBOCK 60 85 62 90 57 / 20 20 20 10 20 DENVER CITY 61 90 62 93 59 / 20 10 20 10 20 BROWNFIELD 59 88 63 93 58 / 20 20 20 10 20 CHILDRESS 68 89 64 87 59 / 10 20 30 20 40 SPUR 62 85 64 90 60 / 20 20 20 20 30 ASPERMONT 66 89 68 92 64 / 20 20 20 20 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1132 AM CDT SUN MAY 31 2009 TXZ021>044-011645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1132 AM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTH PLAINS THIS AFTERNOON WITH SOME STORMS DRIFTING INTO THE ROLLING PLAINS THIS EVENING. MARGINAL INSTABILITY AND DRY AIR NEAR THE SURFACE WILL PRECLUDE ORGANIZED THUNDERSTORMS...HOWEVER STRONG DOWNBURST WINDS AND SOME HAIL WILL BE POSSIBLE WITH THE STRONGER ACTIVITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY THROUGH EARLY WEDNESDAY. A DRYLINE WILL BECOME THE FOCUS FOR THE THUNDERSTORMS AS LOW LEVEL MOISTURE AND RESULTANT INSTABILITY IMPROVES WITH TIME. CURRENTLY THE MOST ACTIVE PERIOD FOR SEVERE WEATHER APPEARS TO BE TUESDAY AS A COLD FRONT PUSHES INTO THE AREA. THUNDERSTORMS DURING THIS PERIOD WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON...HOWEVER IT MAY BE REQUIRED LATER THIS WEEK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 821 PM CDT SUN MAY 31 2009 TXZ044-010145- STONEWALL TX- 821 PM CDT SUN MAY 31 2009 ...STRONG THUNDERSTORM ACROSS STONEWALL COUNTY... AT 818 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF PEACOCK...OR ABOUT 16 MILES SOUTHEAST OF JAYTON...MOVING NORTH AT 15 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. LAT...LON 3337 10040 3336 10002 3296 10011 3296 10051 TIME...MOT...LOC 0121Z 197DEG 14KT 3315 10033
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170831, 170832, 170833.